[Skip to Content]
[Skip to Content Landing]
Article
June 1994

Recovery of Useful Vision After Presumed Retinal and Choroidal Toxic Effects From Gentamicin Administration

Author Affiliations

Allentown, Pa

Arch Ophthalmol. 1994;112(6):736-738. doi:10.1001/archopht.1994.01090180034012
Abstract

We present herein the first report, to our knowledge, of recovery of useful vision after presumed retinal and choroidal damage secondary to an intraocular injection of gentamicin.

Report of a Case.  A 70-year-old white woman underwent an uneventful planned right phacoemulsification and posteriorchamber intraocular lens implantation procedure in December 1990. The phacoemulsification procedure was performed through a 3-mm scleral incision, which was enlarged to 6 mm for intraocular lens placement and closed with a continuous 10-0 nylon suture. The fornix-based conjunctival flap was replaced to its original position and attached with wet field cautery. Dexamethasone sodium phosphate (3 mg in 0.5 mL of normal saline) and gentamicin sulfate (40 mg in 0.5 mL) were then injected subconjunctivally in the lower fornix. Timolol drops, 4% pilocarpine hydrochloride gel, and a combination product of dexamethasone, neomycin sulfate, and polymyxin B sulfate ointment (Maxitrol) were placed topically in the fornices before application of

First Page Preview View Large
First page PDF preview
First page PDF preview
×